zbMATH — the first resource for mathematics

On the Kolodner-Coffman method for the uniqueness problem of Emden-Fowler BVP. (English) Zbl 0708.34026
The nonlinear second-order ordinary differential equation \[ y''+q(t)f(y(t))=0,\quad -\infty <a<t<b<\infty, \] with Dirichlet and Neumann boundary conditions is investigated. Sturm’s comparison theorem and the Kolodner-Coffman method are used to establish conditions on q(t) and f(y) for uniqueness and existence of solutions. The results are applied to the classical Emden-Fowler equation. Finally the application of the algebra manipulation program MAPLE to the calculations is indicated.
Reviewer: A.Steindl

34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations
34B30 Special ordinary differential equations (Mathieu, Hill, Bessel, etc.)
Full Text: DOI
[1] Bellman, R.,Stability Theory of Differential Equations. McGraw-Hill, New York 1953. · Zbl 0053.24705
[2] Berestycki, H. and Lions, P. L.,Non-linear scalar field equations I, existence of a ground state; II existence of infinitely many solutions. Arch. Rat. Mech. Anal.82, 313-375 (1983). · Zbl 0556.35046
[3] Berestycki, H., Lions, P. L. and Peletier, L. A.,An ODE approach to the existence of positive solutions for semilinear problem in R n . Indiana University Math. J.30, 141-167 (1981). · Zbl 0522.35036
[4] Bernfeld, S. R. and Lakshmikantham, V.,An Introduction to Nonlinear Boundary Value Problems. Academic Press, New York 1974. · Zbl 0286.34018
[5] Coffman, C. V.,On the positive solutions of boundary value problems for a class of nonlinear differential equations, J. Diff. Eq.3, 92-111 (1967). · Zbl 0152.08603
[6] Coffman, C. V., Uniqueness of the ground state solution ?u ?u +u 3 = 0 and a variational characterization of the other solutions. Arch. Rat. Mech. Anal.46, 81-95 (1972). · Zbl 0249.35029
[7] Coffman, C. V. and Das, A. J.,A class of eigenvalues of the fine structure constant and internal energy obtained from a class of exact solutions of the combined Klein-Gordon-Maxwell-Einstein field equations. J. Math. Phys.8, 1720-1735 (1967). · Zbl 0157.32204
[8] Coffman, C. V. and Wong, James S. W.,Oscillation and nonoscillation of solutions of generalized Emden-Fowler equations. Trans. Amer. Math. Soc.167, 399-434 (1972). · Zbl 0278.34026
[9] Gidas, B., Ni, W. M. and Nirenberg, L.,Symmetry and related properties via the maximum principle. Comm. Math. Phys.68, 209-243 (1979). · Zbl 0425.35020
[10] Gidas, B., Ni, W. M. and Nirenberg, L.,Symmetry of positive solutions of nonlinear elliptic equations in R n . Adv. Math. Studies7A, 369-402 (1981). · Zbl 0469.35052
[11] Ince, E. L.,Ordinary Differential Equations. Dover, New York 1956. · Zbl 0063.02971
[12] Hartman, P.,Ordinary Differential Equations, Baltimore 1973. · Zbl 0281.34001
[13] Kaper, H. G. and Kwong, Man Kam,Uniqueness of non-negative solutions of a class of semi-linear elliptic equations, Nonlinear Diffusion Equations and Their Equilibrium States II. Proc. Workshop on Reaction-Diffusion Equations, Berkeley 1987 (ed. W. M. Ni, L. A. Peletier and J. Serrin), Springer-Verlag, New York, 1-17 (1988).
[14] Kaper, H. G. and Kwong, Man Kam,Concavity of solutions of certain Emden-Fowler equations. Diff. Integral Eq.1, 327-340 (1988). · Zbl 0723.34026
[15] Karsnosel’skii, M. A.,Topological Methods in the Theory of Nonlinear Integral Equations. Macmillan, New York 1964
[16] Krasnosel’skii, M. A. and Ladyzenskii, L. A.,Structure of the spectrum of positive nonhomogeneous operators. Trudy Mosk. Mat. Obshchestva3, 321-346 (1954).
[17] Kolodner, I. I.,Heavy rotating string?a nonlinear eigenvalue problem. Comm. Pure and Appl. Math.8, 395-408 (1955). · Zbl 0065.17202
[18] Kwong, Man Kam,On uniqueness and continuability of the Emden-Fowler equation. J. Australian Math. Soc.24A, 121-128 (1977). · Zbl 0367.34003
[19] Kwong, Man Kam, Uniqueness of positive solutions of ?u ?u +u P = 0 inR n . Arch. Rat. Mech. Anal.105, 243-266 (1989). · Zbl 0676.35032
[20] McLeod, K. and Serrin, J., Uniqueness of positive radial solutions of ?u +f(u) = 0 inR n . Arch. Rat. Mech. Anal.99, 115-145 (1987). · Zbl 0667.35023
[21] Moore, R. A. and Nehari, Z.,Nonoscillation theorems for a class of nonlinear differential equations. Trans. Amer. Math. Soc.93, 30-52 (1959). · Zbl 0089.06902
[22] Moroney, R. M.,Note on a theorem of Nehari. Proc. Amer. Math. Soc.13, 407-410 (1962). · Zbl 0115.30601
[23] Nehari, Z.,On a class of nonlinear second order differential equations. Trans. Amer. Math. Soc.95, 101-123 (1960). · Zbl 0097.29501
[24] Ni, W. M.,Uniqueness of solutions of nonlinear Dirichlet problems. J. Diff. Eq.50, 289-304 (1983). · Zbl 0516.35033
[25] Ni, W. M.,Uniqueness, nonuniqueness and related questions of nonlinear elliptic and parabolic equations. Nonlinear Functional Analysis and Its Applications. Part2, pp. 219-228, Berkeley, California 1983.
[26] Ni, W. M., survey article.
[27] Ni, W. M. and Nussbaum, R.,Uniqueness and nonuniqueness for positive radial solutions of ?u +f(u, r) = 0. Comm. Pure and Appl. Math.38, 69-108 (1985). · Zbl 0581.35021
[28] Peletier, L. A. and Serrin, J.,Uniqueness of solutions of semilinear equations in R n . J. Diff. Eq.61, 380-397 (1986). · Zbl 0577.35035
[29] Picard, E.,TraitĂ© d’Analyse. 2nd ed., Vol. III, Chapt. 7, Gauthier-Villars, Paris 1908. · JFM 40.0330.15
[30] Urysohn, P. S.,On a type of nonlinear integral equations. Sb. Mat.31, 236-251 (1924).
[31] Wong, James S. W.,On the generalized Emden-Fowler equation. SIAM Rev.17, 339-360 (1975). · Zbl 0295.34026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.